Texas, 2020

Damaging Winds in Texas, August 18, 2020

August 18, 2020 · NWS EWX · 2 events in 2 counties and zones

An upper level ridge retreated to the west and a weak cold front moved through Central Texas. Isolated thunderstorms developed along the front and moved into South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level ridge retreated to the west and a weak cold front moved through Central Texas. Isolated thunderstorms developed along the front and moved into South Central Texas. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 18, 5:55 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 18, 5:55 PM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
655 PM CDT Tue Aug 18 2020

.UPDATE...
Update to expand coverage of isolated PoPs through the next hour or
two based on current radar trends. Most of these isolated showers and
storms will gradually end by 10PM. In the meantime, still seeing a
few stronger downdrafts producing wind gusts to around 40 mph.

&&

.PREV DISCUSSION... /ISSUED 633 PM CDT Tue Aug 18 2020/

AVIATION (00Z TAFs)...
Isolated to scattered SHRAs and TSRAs over the region are forecast
gradually diminish after sunset. Some TSRAs could impact DRT over the
next hour, with wind gusts over 30KT possible. Outflow boundaries in
the San Antonio metro area will create chaotic wind directions and
gusts to around 20KT over the next hour at SAT and SSF. After
convection dissipates it should be a quiet evening and overnight
with VFR conditions and light winds. Mostly clear skies are forecast
on Wednesday with a N to NE wind around 5-10 KT, with some gusts to
around 15KT, at AUS/SAT/SSF and an E to SE wind around 5-10KT at DRT.

PREV DISCUSSION... /ISSUED 237 PM CDT Tue Aug 18 2020/

SHORT TERM (Tonight through Wednesday Night)...
Unstable northerly flow aloft in combination with surface heating
today has lead to scattered storm activity developing over our
western zones. Water vapor imagery show a band of drier air in the
mid levels working it's way down out of North Texas this afternoon
and should bring an end to rain chances this evening. Along this
boundary between drier air, some high res members suggest additional
development over the northern extend of the Hill Country and the I-
35 corridor later this afternoon.

Given the drier air that has made it into the boundary layer over
the past day, an inverted V profile is still present in forecast
soundings this afternoon. Any strong storm with enough instability
could give way to a strong downburst, upwards of 40 mph, through
evaporative cooling leading to dense, rain-cooled air dropping out
of the storm. Coverage of storms this afternoon and evening can be
described as scattered to widespread for our western zones and
isolated to scattered for our northern zones.

Tonight, mostly clear skies with lows ranging from the upper 60s to
mid 70s. Dewpoints in the mid 60s and clearing skies should allow
most areas to dip into the low 70s with the more urbanized areas
holding onto a bit warmer temps in the mid 70s. Winds should be
light and variable overnight and becoming northeasterly by daybreak.
Dry forecast for the end of the short term period as the subtropical
high slowly slides southeastward and begins to expand over the
state. South Central Texas will still be on the eastern fringes of
the high and could see northeast winds around 10-15 mph for
Wednesday afternoon. Although rain chances dwindle, drier air stays
around with continental flow over the region and will keep heat
indices suppressed.

LONG TERM (Thursday through Tuesday)...
By Thursday night, winds are back out of the southeast and the
humidity begins to go back up. Otherwise, the forecast goes pretty
much unchanged with hot and dry conditions with only very little
chances for coastal convection along our southeastern counties.

A couple of areas of interest in the tropics are being watched. An
area in the Caribbean currently has a 70% chance of cyclone
development within the next five days according to the National
Hurricane Center. It is still too soon to know any details and we
will continue to monitor and update the forecast as necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  99  72  99  73 /  10   0   0   0   0
Austin Bergstrom Intl Airport  70  99  70  98  72 /  10   0   0   0   0
New Braunfels Muni Airport     73  99  70  99  72 /  10   0   0   0   0
Burnet Muni Airport            69  96  69  96  71 /  -    0   0   0   0
Del Rio Intl Airport           75 100  75 103  76 /  20  -   -    0   0
Georgetown Muni Airport        68  96  70  99  72 /  -    0   0   0   0
Hondo Muni Airport             72 101  72 102  73 /  10  -    0   0   0
San Marcos Muni Airport        71  99  70  99  71 /  10   0   0   0   0
La Grange - Fayette Regional   70  99  72 100  73 /  10   0   0   0   0
San Antonio Intl Airport       76 100  73 100  74 /  10   0   0   0   0
Stinson Muni Airport           76 101  73 100  73 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term/Aviation...Runyen
Long-Term...04
Hazardous weather outlook, Aug 18, 3:54 AM CST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
454 AM CDT Tue Aug 18 2020

TXZ171>173-183>194-202>209-217>225-228-191000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
454 AM CDT Tue Aug 18 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated thunderstorms are expected over South Central Texas again
today. A few storms could produce gusty winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 18, 3:29 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
429 PM CDT Tue Aug 18 2020

TXZ202-203-217-218-182215-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
429 PM CDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR KINNEY...NORTHERN MAVERICK...
WESTERN UVALDE AND NORTHWESTERN ZAVALA COUNTIES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Standart to near Spofford to 7 miles west
of Cline to 8 miles southeast of Laguna to near Concan. Movement was
southwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Uvalde, Brackettville, Spofford, Quemado, Laguna, Blewett, Concan,
Darling, Amanda, Washer, Uvalde Estates, Montell, Dabney, Cline,
Garner State Park, Anacacho, Reagan Wells, Standart, Alamo Village
and Laughlin AFB Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2896 10065 2909 10067 2917 10078 2920 10077
      2923 10080 2924 10079 2924 10076 2925 10076
      2926 10075 2929 10074 2932 10075 2934 10071
      2950 10070 2960 9965 2900 9985 2893 10057
TIME...MOT...LOC 2128Z 048DEG 13KT 2930 10061 2921 10042 2925 10019
2930 9994 2946 9976

CP
Special weather statement, Aug 18, 5:08 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
608 PM CDT Tue Aug 18 2020

TXZ183-190000-
Val Verde TX-
608 PM CDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 12 miles south of Comstock, moving southwest at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Del Rio, Comstock, Lake View, Amistad Acres, Laughlin AFB, Cienegas
Terrace, Amistad Village, Black Brush Point, Seminole Canyon State
Park, Box Canyon, Val Verde Park, Diablo East, Long Point, Governors
Landing, Pecos River Boat Ramp, 277 South Boat Ramp, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground and
Rock Quarry Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2976 10115 2954 10070 2933 10073 2932 10075
      2924 10076 2928 10087 2931 10089 2936 10100
      2946 10106 2947 10115 2952 10118 2952 10125
      2962 10125 2963 10127 2958 10128 2958 10131
      2965 10130 2966 10135 2965 10136 2972 10140
TIME...MOT...LOC 2307Z 062DEG 37KT 2951 10121

CP
Special weather statement, Aug 18, 6:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
723 PM CDT Tue Aug 18 2020

TXZ221>225-190115-
Karnes TX-Lavaca TX-De Witt TX-Gonzales TX-Wilson TX-
723 PM CDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR DEWITT...KARNES...SOUTHWESTERN
GONZALES...SOUTHERN LAVACA AND EASTERN WILSON COUNTIES UNTIL 815 PM
CDT...

At 723 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gillett to 7 miles northwest of Yorktown
to Cuero to 8 miles south of Yoakum. Movement was south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cuero, Yoakum, Kenedy, Karnes City, Poth, Yorktown, Stockdale,
Kosciusko, Nixon, Runge, Falls City, Smiley, Nordheim, Pandora,
Gillett, Cestohowa, Cheapside, Sutherland Springs, Thomaston and
Ezzell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2906 9694 2910 9698 2887 9730 2892 9743
      2867 9778 2872 9792 2869 9801 2934 9812
      2933 9659
TIME...MOT...LOC 0023Z 350DEG 16KT 2914 9781 2907 9756 2911 9731 2918
9713

CP

The radar

The Austin/San Antonio radar (KEWX), 37 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comal

When
August 18, 6:30 PM CST
Where
Comal County, 1.38 mi ENE of Fischer
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.980, -98.250

A thunderstorm produced wind gusts estimated at 70 mph that knocked down numerous large trees at a house off Hwy 32 near Fischer.

Thunderstorm Wind, Fayette

When
August 18, 7:00 PM CST
Where
Fayette County, 0.6 mi E of Swiss Alp
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
29.780, -96.910

A thunderstorm produced wind gusts estimated at 70 mph that blew down several power poles and knocked out power to over 2000 customers. Wind damage was reported in Swiss Alp, as well as West Point, Plum, Elm Grove, and Muldoon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914877, 914880.